Our team of medical experts are ready to help

Your questions answered


Roger asked...

I take statins and now get cramp.

Tags: heart

I take 10g of Atorvastatin per night and have started to have cramp in both carf muscles after one year. Any suggestions?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

Muscle aching is undoubtedly a common side effect of statin tablets, including atorvastatin. Some people describe cramping when they get this side effect, so your muscle cramps could be related to your statin. In many people, the aching is mild and doesn’t have much impact on life. If it’s severe, it’s important to speak to your GP about a blood test called CK, or creatine kinase.

A much rarer but more severe possible complication of statins is called rhabdomyolysis, which causes severe muscle pains and a raised CK level. It is less likely (although not impossible) that your atorvastatin tablets are responsible for your symptoms, given that you have been taking them for a year without any symptoms until now. The most reliable way to test whether your atorvastatin is to blame is to stop taking your tablets just for a few days – the cramps should settle very quickly if the statin is the cause. If this is the case, speak to your GP.

The standard recommendation for people experiencing this side effect is to consider doing a CK if symptoms are significant. If the result is normal, options include taking a lower dose of the same statin or changing to a different statin. However, you are already on the lowest standard dose of atorvastatin and most other statins would not be as effective at lowering your cholesterol at the same low dose. You need to weigh up with your doctor the risks and benefits of the treatment on the basis of your whole medical history.

Answered by Dr Sarah Jarvis.

 

You may also be interested in...

Give your heart a little TLC

Statin pills; do the benefits outweigh the risks?

General self-help tips for pain

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter